Alert archive / Hawaii / High Wind Warnings in 2009
High Wind Warning 5, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Apr 19, 2009, 9:11 PM HST for Hawaii County, Hawaii. It was in force for 54 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2009, 9:11 PM HST (07:11 UTC)
- Expired
- Apr 22, 2009, 3:14 AM HST
- In force
- 54 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 7.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 200711 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 911 PM HST SUN APR 19 2009 HIZ028-202015- /O.UPG.PHFO.WI.Y.0021.000000T0000Z-090421T2000Z/ /O.NEW.PHFO.HW.W.0005.090420T0711Z-090421T2000Z/ BIG ISLAND SUMMITS- 911 PM HST SUN APR 19 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM HST TUESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 AM HST TUESDAY. WEST AND SOUTHWEST WINDS WILL BE 40 TO 55 MPH WITH GUSTS OVER 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
6 follow-up statements
000 WWHW70 PHFO 201335 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST MON APR 20 2009 HIZ028-210245- /O.CON.PHFO.HW.W.0005.000000T0000Z-090421T2000Z/ BIG ISLAND SUMMITS- 335 AM HST MON APR 20 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM HST TUESDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM HST TUESDAY. WEST AND SOUTHWEST WINDS WILL BE 40 TO 55 MPH WITH GUSTS OVER 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
000 WWHW70 PHFO 210153 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 353 PM HST MON APR 20 2009 HIZ028-211500- /O.CON.PHFO.HW.W.0005.000000T0000Z-090421T2000Z/ BIG ISLAND SUMMITS- 353 PM HST MON APR 20 2009 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM HST TUESDAY... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM HST TUESDAY. WEST AND SOUTHWEST WINDS WILL BE 40 TO 55 MPH WITH GUSTS OVER 60 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ DEJESUS
000 WWHW70 PHFO 211307 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 307 AM HST TUE APR 21 2009 HIZ028-220215- /O.EXT.PHFO.HW.W.0005.000000T0000Z-090422T0400Z/ BIG ISLAND SUMMITS- 307 AM HST TUE APR 21 2009 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM HST THIS EVENING. SUSTAINED WEST AND SOUTHWEST WINDS WILL BE 45 TO 55 MPH...WITH GUSTS OVER 60 MPH. WINDS ARE EXPECTED TO DIMINISH SIGNIFICANTLY LATE THIS AFTERNOON AND TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 45 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL TO THE SUMMITS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE. && $$ BIRCHARD
000 WWHW70 PHFO 220140 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 340 PM HST TUE APR 21 2009 HIZ028-221000- /O.EXT.PHFO.HW.W.0005.000000T0000Z-090422T1000Z/ BIG ISLAND SUMMITS- 340 PM HST TUE APR 21 2009 ...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL MIDNIGHT HST TONIGHT. SUSTAINED WEST AND SOUTHWEST WINDS WILL BE 40 TO 60 MPH WITH HIGHER GUSTS. WINDS ARE EXPECTED TO DIMINISH AFTER MIDNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 45 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL TO THE SUMMITS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE. && $$ DEJESUS
000 WWHW70 PHFO 220757 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 957 PM HST TUE APR 21 2009 HIZ028-221600- /O.EXT.PHFO.HW.W.0005.000000T0000Z-090422T1600Z/ BIG ISLAND SUMMITS- 957 PM HST TUE APR 21 2009 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 AM HST WEDNESDAY. SUSTAINED WEST AND SOUTHWEST WINDS WILL BE 40 TO 50 MPH...WITH HIGHER GUSTS...THROUGH THE NIGHT. WINDS ARE EXPECTED TO DIMINISH WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 45 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL TO THE SUMMITS SHOULD BE POSTPONED UNTIL WINDS SUBSIDE. && $$ BIRCHARD
000 WWHW70 PHFO 221314 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 314 AM HST WED APR 22 2009 HIZ028-230215- /O.CAN.PHFO.HW.W.0005.000000T0000Z-090422T1600Z/ /O.NEW.PHFO.WI.Y.0022.090422T1314Z-090423T0400Z/ BIG ISLAND SUMMITS- 314 AM HST WED APR 22 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE HIGH WIND WARNING HAS BEEN CANCELLED. WEST AND SOUTHWEST WINDS ARE GRADUALLY EASING OVER THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND...AND HAVE FALLEN BELOW THE WARNING THRESHOLD. HOWEVER...SUSTAINED WINDS WILL BE 30 TO 40 MPH TODAY...THUS REQUIRING A WIND ADVISORY. THE WINDS ARE EXPECTED TO DIMINISH BELOW THE ADVISORY THRESHOLD BY TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ BIRCHARD
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Apr 19, 3:30 PM HST, 5 hours 41 minutes earlier.
Area forecast discussion, Apr 19, 3:30 PM HST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION..CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST SUN APR 19 2009 CORRECTED 1ST PARAGRAPH OF DISCUSSION .SYNOPSIS... A COLD FRONT CONTINUES TO APPROACH THE ISLANDS FROM THE NORTHWEST. A BAND OF CLOUDS AND SHOWERS FORMING AHEAD OF THE FRONT WILL MOVE OVER OAHU AND MOLOKAI TONIGHT...BEFORE STALLING AND WEAKENING ON MONDAY. THE FRONT WILL MOVE OVER KAUAI ON MONDAY...BRINGING A WIND SHIFT TO THE NORTHEAST. MOISTURE ASSOCIATED WITH THE FRONT WILL KEEP SKIES CLOUDY...AND RAIN CHANCES ELEVATED...UNTIL THE MIDDLE OF THE WEEK. SHOWERS ALONG THE FRONT MAY BECOME HEAVY ON MONDAY NIGHT AND TUESDAY...WITH THESE HEAVY SHOWERS FOCUSED OVER WINDWARD SLOPES. WINDS AHEAD OF THE FRONT WILL BE SOUTHWEST AND WEST...AND WILL SHIFT TO THE NORTH AND NORTHEAST AFTER THE FRONT PASSES. && .DISCUSSION... REGIONAL SATELLITE IMAGERY REVEALS THREE NORTHEAST TO SOUTHWEST ORIENTED BANDS OF MOISTURE OVER THE WESTERN END OF THE ISLAND CHAIN THIS AFTERNOON. THE FIRST CLOUD BAND IS ABOUT 60 MILES WIDE...IS CURRENTLY IN THE KAUAI CHANNEL...AND BROUGHT A PERIOD OF HEAVY RAIN TO KAUAI THIS AFTERNOON. THIS BAND IS ANALYZED AS A PRE-FRONTAL CONVERGENCE BAND...HAVING DEVELOPED AHEAD /EAST AND SOUTHEAST/ OF AN APPROACHING COLD FRONT. THE SECOND BAND...WHOSE LEADING EDGE IS NOW ABOUT 100 MILES NORTHWEST OF KAUAI...IS ANALYZED AS A WEAKENING COLD FRONT...AND DOES NOT CONTAIN THE SAME INTENSITY RAINFALL AS THAT OBSERVED IN THE PRE-FRONTAL BAND. THE THIRD BAND IS ANALYZED AS A COLD FRONT...AS IT APPEARS TO MARK THE LEADING EDGE OF A DISTINCT AIR MASS CHANGE...AND IT/S LEADING EDGE IS ABOUT 275 MILES NORTHWEST OF KAUAI. NORTH TO NORTHEAST LOW-LEVEL WINDS LIE NORTH OF THIS BOUNDARY...THAT CONTAINS BROKEN TO OVERCAST SHOWERY OPEN-CELLED CUMULUS...BUT NOT DEEP CONVECTION. ALL THE BANDS MENTIONED ABOVE HAVE DEVELOPED IN RESPONSE TO A MID-LEVEL SHORT WAVE TROUGH THAT IS UNSEASONABLY STRONG IN IT/S SOUTHWARD PROTRUSION...AND IT/S ASSOCIATED DEVELOPING SURFACE LOW. THE SHORT WAVE TROUGH...CURRENTLY ALONG 157W LONGITUDE FROM 26N TO 39N...IS EXPECTED TO DEVELOP INTO A CUT-OFF LOW ABOUT 1000 MILES NORTH-NORTHEAST OF THE ISLANDS LATER TONIGHT. THE LOW WILL BECOME CUT-OFF FROM THE FLOW ALOFT...AND WILL THUS BE A RELATIVELY LONG-LIVED FEATURE NORTH AND NORTHEAST OF THE ISLANDS THAT WILL PERSIST FOR MUCH OF THE UPCOMING WEEK. THE LOW ALOFT HAS A SURFACE REFLECTION IN THE FORM OF A DEEPENING LOW...CURRENTLY NEAR 33N 155W...THAT IS FORECAST TO GAIN STORM FORCE WINDS...BUT OVER WATERS WELL NORTH OF THE ISLANDS. ONCE AGAIN A DIFFICULT FORECAST...AS GLOBAL MODEL GUIDANCE STILL CONTAINS SOME DIFFERENCES WITH TIMING AND INTENSITY OF THE FRONT OVER THE ISLANDS THE NEXT COUPLE OF DAYS. THE FORECAST PRESENTED HERE CONTAINS MORE THAN THE USUAL AMOUNT OF UNCERTAINTY...AND REPRESENTS A BLEND OF THE VARIOUS MODELS...WITH A NOD TO CURRENT CONDITIONS FOR THE SHORT-TERM FORECAST. FORECAST PHILOSOPHY MOVES THE PRE-FRONTAL BOUNDARY EASTWARD TOWARD OAHU THIS EVENING WHILE WEAKENING...BUT HOLDING TOGETHER SUFFICIENTLY TO BRING SHOWERS TO OAHU THIS EVENING AND OVERNIGHT. THIS BAND IS EXPECTED TO SPREAD AS FAR EAST AS MOLOKAI LATE TONIGHT BEFORE SLOWING...WEAKENING...AND MERGING WITH THE SECOND BAND THAT WILL BE WEAKER...AND MOVING OVER KAUAI LATER TONIGHT. THE THIRD BAND WILL MOVE OVER KAUAI ON MONDAY AND MONDAY NIGHT...FOLLOWED BY INCREASING NORTHEAST WINDS. MOISTURE ASSOCIATED WITH THESE FEATURES IS NOT EXPECTED TO SPREAD TO THE REMAINDER OF MAUI COUNTY OR THE BIG ISLAND TONIGHT OR TOMORROW. FROM MONDAY NIGHT THROUGH TUESDAY NIGHT...THE COMBINED MOISTURE OF THE THREE BANDS WILL BE NEARLY EAST-WEST ORIENTED OVER THE ISLAND CHAIN...AND SAGGING SOUTHWARD SLOWLY. A LOBE OF VORTICITY WRAPPING AROUND THE LARGE CUT-OFF LOW TO THE NORTH WILL DESTABILIZE THE ATMOSPHERE...AND RE-ENERGIZE CONVECTION ALONG THE STALLED BOUNDARY. WITH NORTHEAST WINDS PREVAILING NEAR THE SURFACE...THESE ENHANCED SHOWERS WILL PRIMARILY AFFECT WINDWARD SLOPES. THE BOUNDARY WILL WEAKEN ON WEDNESDAY AND THURSDAY...BUT NEW LOW PRESSURE IS FORECAST TO DEVELOP WEST OF THE ISLANDS...POSSIBLY BEGINNING A NEW ROUND OF DISTURBED WEATHER AS WE HEAD INTO NEXT WEEKEND. SURFACE WINDS WILL FAVOR A W AND SW DIRECTION TONIGHT AND MONDAY... BEFORE THE WIND SHIFT TO THE NORTHEAST KICKS IN BEHIND THE THIRD BAND OF MOISTURE. BRISK NE FLOW INITIALLY BEHIND THE FRONT WILL GRADUALLY WEAKEN...AS THE LOW TO THE NORTH RETROGRADES AND WEAKENS AND DISPLACES THE HIGH TO THE NORTH. IN THE MID-LEVELS...A TIGHT GRADIENT WILL MAINTAIN AT LEAST ADVISORY LEVEL WINDS OVER THE BIG ISLAND SUMMITS AND UPPER ELEVATIONS FOR AT LEAST THE NEXT COUPLE OF DAYS...AND THE ADVISORY WAS EXTENDED AN ADDITIONAL 24 HOURS. ALL IN ALL...A RATHER DYNAMIC WEATHER PATTERN IS IN STORE FOR THE NEXT WEEK OR SO...AND FORECAST ADJUSTMENTS MAY BE RADICAL AT TIMES TO ACCOUNT FOR MODEL AND OBSERVED TRENDS. && .MARINE... THE SURFACE LOW WILL DELIVER A SHORT-PERIOD NORTH-NORTHEAST SWELL WHICH WILL BUILD ON TUESDAY...PEAK ON WEDNESDAY AND THURSDAY...AND LOWER ON FRIDAY AND SATURDAY. THE SWELL WILL LIKELY BE LARGE ENOUGH TO EXCEED THE 8 FOOT ADVISORY THRESHOLD ALONG EAST FACING SHORES. && .HFO WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FOR MAUNA KEA AND MAUNA LOA SUMMITS UNTIL 10 AM HST TUESDAY. && BIRCHARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 11:05 AM HST | Marine Weather Statement | HFO | 9 hr | |
| Apr 20, 12:12 PM HST | Areal Flood Advisory | HFO | Kauai | 2 hr |
| Apr 20, 12:35 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
High Wind Warnings in Hawaii, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.